Mental Fog, Chemotherapy Side Effect, Is Real and Often Treatable

Share

Not long ago, doctors were often skeptical when cancer patients who had undergone chemotherapy complained that they were mentally foggy; unable to plan a week’s worth of meals or organize their finances as they could before. Patients called this side effect “chemobrain” and were frustrated by the lack of recognition – or suggested remedies – from their physicians.

Now, the problem is better defined, and physicians recognize that 50 to 60 percent of individuals experience these difficulties during or after chemotherapy. Recent studies have pinpointed changes in the brains of such patients.

Some scientists have adopted a more formal term – post-cancer cognitive impairment (PCCI) – to describe this group of symptoms, which include memory lapses; difficulty concentrating, planning ahead, organizing, and multitasking; and slow mental processing.

“Studies suggest that PCCI will resolve in most patients within nine months, but some patients do experience symptoms for years afterward,” notes psychiatrist Fremonta Meyer, MD, of Dana-Farber’s Center for Psychosocial Oncology and Palliative Care Research.

main with chemo brainWhen she sees patients with complaints of “chemobrain,” Meyer says she looks for additional factors that might be affecting cognition, such as poor sleep, depression, anxiety, or medications other than chemotherapy.  “I’ve had a few patients who were concerned about chemobrain, but their symptoms improved after they stopped taking a particular medication,” she says.

Managing “chemobrain” requires several approaches, says Meyer. Among them:

  • Reduce fatigue with improved sleep hygiene and aerobic exercise.
  • If the problem is severe, talk to your physician about a referral for neuropsychological testing, and if necessary, brain fitness or cognitive rehabilitation programs.
  • With guidance from your physician, consider medications that stimulate thinking and alertness.
  • Avoiding multitasking. Make use of daily planners, smart phones, to-do lists, and other organizers.
  • Adopt and follow routines – for example, you might choose a place to keep  commonly lost objects, and always put them there.
  • Maintain social connections.

Meyer reassures her patients that chemobrain doesn’t usually get worse once it develops. Moreover, it is not a sign of dementia, nor does it increase the risk of dementia.

Watch Dr. Meyer’s presentation on managing chemobrain.

One Comment:

  1. I was fired from my job because of chemobrain. I at the time was juggling single parenthood, financial crisis and of course almost dying. I often wondered if it was the poor sleep, the depression or what. But I will tell you that a psychiatrist put me on Concerta 1 month post chemo and within a week, it felt like the fog was completely gone…I have often wondered, as a psychologist myself, if this should be explored…the use of ADD drugs for this…

Leave a Reply

Your email address will not be published. Required fields are marked *

Blue Captcha Image
Refresh

*

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>